Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Boston/Norton, MA

July 3, 2009Middlesex County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 3, 2009, 3:44 PM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 3:44 PM EDT (19:44 UTC)
Expired
Jul 3, 2009, 4:30 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 46 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 031944
SVRBOX
MAC017-021-027-032030-
/O.NEW.KBOX.SV.W.0053.090703T1944Z-090703T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITY OF MILFORD...
  SOUTH CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...
  WEST CENTRAL NORFOLK COUNTY IN EASTERN MASSACHUSETTS...

* UNTIL 430 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTHBRIDGE...OR 6 MILES WEST OF MILFORD...AND MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE... UPTON...HOPEDALE...
  HOPKINTON...SOUTHBOROUGH...HOLLISTON AND ASHLAND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...IN
ADDITION TO DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY GO
INDOORS NOW AND STAY AWAY FROM WINDOWS. MINOR POOR DRAINAGE FLOODING
IS ALSO EXPECTED. DRIVERS SHOULD AVOID FLOODED ROADWAYS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING AND TORRENTIAL RAINFALL IS OCCURRING WITH THIS
STORM. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MINOR
FLOODING OF POOR DRAINAGE AREAS CAN ALSO BE EXPECTED. DRIVERS SHOULD
AVOID FLOODED ROADWAYS.

LAT...LON 4232 7153 4221 7133 4207 7169 4214 7178
TIME...MOT...LOC 1944Z 241DEG 11KT 4215 7164

$$
EKSTER
3 follow-up statements
000 
WWUS51 KBOX 032005
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT FRI JUL 3 2009

MAC017-021-027-032030-
/O.CON.KBOX.SV.W.0053.000000T0000Z-090703T2030Z/
WORCESTER MA-NORFOLK MA-MIDDLESEX MA-
405 PM EDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL MIDDLESEX...WEST CENTRAL NORFOLK AND SOUTHEASTERN
WORCESTER COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILFORD...MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOPKINTON...SOUTHBOROUGH...HOLLISTON AND ASHLAND

LAT...LON 4214 7164 4232 7153 4221 7133 4211 7159
TIME...MOT...LOC 2005Z 241DEG 9KT 4213 7155

$$
MLE
000 
WWUS51 KBOX 032013
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT FRI JUL 3 2009

MAC017-021-027-032030-
/O.CON.KBOX.SV.W.0053.000000T0000Z-090703T2030Z/
WORCESTER MA-NORFOLK MA-MIDDLESEX MA-
413 PM EDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL MIDDLESEX...WEST CENTRAL NORFOLK AND EXTREME
SOUTHEASTERN WORCESTER COUNTIES...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILFORD...MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOLLISTON

LAT...LON 4214 7156 4225 7142 4221 7133 4212 7155
TIME...MOT...LOC 2013Z 241DEG 9KT 4214 7153

$$
MLE
000 
WWUS51 KBOX 032023
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EDT FRI JUL 3 2009

MAC017-021-027-032033-
/O.EXP.KBOX.SV.W.0053.000000T0000Z-090703T2030Z/
WORCESTER MA-NORFOLK MA-MIDDLESEX MA-
423 PM EDT FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MIDDLESEX...WEST
CENTRAL NORFOLK AND EXTREME SOUTHEASTERN WORCESTER COUNTIES WILL
EXPIRE AT 430 PM EDT...

THE STORMS HAVE WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE AT 430 PM.

LAT...LON 4214 7156 4225 7142 4221 7133 4212 7155
TIME...MOT...LOC 2023Z 241DEG 9KT 4215 7150

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 3, 2:15 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT FRI JUL 3 2009

.SYNOPSIS...
LOW PRESSURE OVER THE NORTHEAST MOVES TO QUEBEC SAT FORCING A COLD
FRONT ACROSS OUR AREA. DRIER WEATHER ARRIVES SUNDAY AND MONDAY AS
THE LOW MOVES OFF. ANOTHER AREA OF LOW PRESSURE ARRIVES WITH
SCATTERED SHOWERS TUESDAY AND WEDNESDAY. HIGH PRESSURE RETURNS WITH
DRY WEATHER THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SKIES HAVE BECOME PARTLY SUNNY ACROSS INTERIOR SOUTHERN NEW ENGLAND
THIS MORNING.  LOW CLOUDS REMAINED ACROSS EASTERN MA AT MID
MORNING...BUT THESE TO SHOULD BURNOFF AT MOST OF THESE PLACES BY NOON.
ENOUGH SUNSHINE THROUGH EARLY AFTERNOON SHOULD PUSH HIGH
TEMPERATURES INTO THE 75 TO 80 DEGREE ACROSS MOST LOCALES.

THE MAIN CONCERN WILL REVOLVE AROUND THE EXPECTED CONVECTION THIS
AFTERNOON.  THIS A RESULT OF APPROACHING SHORTWAVE THAT WILL COMBINE
WITH THE DEVELOPING INSTABILITY.  AS WE HAVE SEEN OVER THE PAST FEW
MONTHS...THE GFS MODEL IS OVERDONE WITH THE SURFACE DEWPOINTS AND
TOO MUCH CAPE.  NONETHELESS...500 MB COLD POOL OF -14C WILL STEEPEN
LAPSE RATES AND SHOULD RESULT IN 500 TO 1000 J/KG OF ML CAPE.  0 TO
6 KM SHEAR ARE FAIRLY WEAK GENERALLY BETWEEN 15 AND 25 KNOTS.

ALL IN ALL...PARAMETERS FOR SEVERE WEATHER ARE NOT IMPRESSIVE.
HOWEVER...COLD POOL ALOFTS OFTEN OVER PERFORM IN SOUTHERN NEW
ENGLAND.  THEREFORE...WILL CONTINUE ENHANCED WORDING FOR HAIL IN THE
FORECAST.  REPORTS OF PEA SIZE HAIL ARE LIKELY LATER THIS AFTERNOON
WITH THE STRONGEST STORMS.  HOWEVER...A FEW OF THE STORMS MAY BECOME
SEVERE AND PRODUCE PENNY TO NICKEL SIZED HAIL.  TOUGH TO PINPOINT
WHERE EXACTLY THE BEST CHANCE FOR THIS WILL BE...BUT THE SREF
PROBABILITIES INDICATE THE HIGHEST INSTABILITY JUST TO THE NORTHWEST
OF THE I-95 CORRIDOR.

A BIGGER CONCERN WILL BE THE WEAK WINDS ALOFT...RESULTING IN THE
SLOW MOVEMENT OF THUNDERSTORMS.  THE GROUND ACROSS THE REGION IS
SATURATED FROM THE HEAVY RAINS OF THE PAST FEW DAYS.  THEREFORE...A
STRONG THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING.  THEREFORE...THE FLASH FLOOD WATCH CONTINUES FOR
ALL BUT THE CAPE/ISLANDS.

ALSO...WE HAVE ENOUGH MODEL AGREEMENT TO CONTINUE WITH LIKELY POPS
ACROSS MOST LOCATIONS.  UNLIKE THE PAST FEW DAYS...MUCH OF THE TIME
WILL BE DRY BUT DO EXPECT A FAIR AMOUNT OF LOCATIONS TO SEE
MEASURABLE RAINFALL BY EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT....
CONTINUED THE MENTION OF SHOWERS AND THUNDERSTORMS DURING THE
EVENING AS THE SHORT WAVE DEPARTS THE AREA AND LAPSE RATES BEGIN
TO BECOME MORE STABLE WITH THE LOSS OF DAYTIME HEATING. FOG PATCHES
WILL LIKELY FORM AGAIN ACROSS SOME OF THE SHELTERED VALLEYS DUE TO
SATURATED GROUND AS WELL AS THE CAPE AND ISLANDS.

SATURDAY...
ANOTHER VIGOROUS SHORT WAVE DISTURBANCE APPROACHES FROM CANADA. THIS
SHORT WAVE WILL NOT HAVE AS MUCH MOISTURE TO WORK WITH. HOWEVER LAPSE
RATES WILL STEEPEN ONCE AGAIN WITH H5 TEMPS DROPPING TO NEAR -20C.
HAVE INCLUDED CHANCE POPS ACROSS THE AREA WITH THE BEST CHANCE ACROSS
NORTHERN AREAS DURING THE MIDDAY THROUGH MID AFTERNOON TIME FRAME.

TEMPERATURES WILL RISE JUST SHORT OF SEASONAL NORMALS. USED A BLEND
OF WARMER MAV AND COOLER MET TEMPERATURE GUIDANCE AS THE MAV HIGHS
SEEM A BIT TOO WARM WITH THE APPROACH OF THE UPPER LEVEL LOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SUNDAY-MONDAY
ONCE THE SATURDAY UPPER LOW MOVES OFF...NEW ENGLAND MOVES INTO A
WESTERLY FLOW WITH LOW PRESSURE LINGERING NORTH OF THE BORDER.  THE
BULK OF THE COLD POOL REMAINS TO OUR NORTH...POSSIBLY CLIPPING AREAS
NORTH OF THE MASS PIKE.  AS PER THE 00Z ECMWF...MUCH OF THE AIRMASS
DRIES ALTHOUGH LINGERING 60 PERCENT RH AT 850 MB SUGGESTS SOME
CLOUDS.  WE WILL GO WITH SLIGHT CHANCE POPS NORTH OF THE MASS
PIKE...SOUTHERN NH MAY REACH CHC POPS BRIEFLY LATE MONDAY.  TEMPS AT
THE TOP OF THE MIXED LAYER REACH THE EQUIVALENT OF 850 MB
11-13C...SO MAX TEMPS SHOULD BE UPPER 70S TO LOWER 80S.

TUESDAY...ANOTHER CLOSED LOW EDGES SOUTHEAST FROM NORTHERN ONTARIO
MONDAY NIGHT AND MOVES ACROSS NEW ENGLAND TUESDAY NIGHT.  THIS
RETURNS THE COLD POOL OVERHEAD...500 MB TEMPS -15C TO -17C...AND
BRINGS DEEPER MOISTURE BACK TO NEW ENGLAND.  THIS LOOKS GOOD ENOUGH
TO BRING CHANCE POPS...INCREASING FROM NORTHWEST TO SOUTHEAST WITH
MOST AREAS HAVING THE BEST CHANCE DURING THE AFTERNOON AND EVENING.
MIXED LAYER TEMPS DROP TO 8-10C...SUPPORTING MAX TEMPS IN THE 70S.

WEDNESDAY...THE UPPER LOW MOVES EAST ON WEDNESDAY BUT LINGERING COLD
AIR ALOFT AND MOISTURE.  WILL KEEP CHC POPS IN NORTHERN MASS AND
SOUTHERN NH...DIMINISHING LATE.  THIS COVERAGE MAY BE TOO
CONSERVATIVE OWING TO THE FORECAST EXTENT OF THE UPPER COLD AIR.
STAY TUNED.  MIXED LAYER TEMPS REMAIN 8-10C SUPPORTING MAX TEMPS IN
THE 70S.

THURSDAY...UPPER TROF MOVES OFF...HIGH PRESSURE BUILDS IN.  SHOULD
BE A DRY DAY.  MIXED LAYER TEMPS INCREASE TO AROUND 12C...MAX TEMPS
SHOULD BE BACK IN THE UPPER 70S AND LOWER 80S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS/TSTMS ARE DEVELOPING UNDER COLD POOL ALOFT. MAIN
CONCENTRATION AT 18Z IS FROM BDL-PVD AND SREF PROBS FOR CAPE>500 J/KG
IS CAPTURING THIS AREA VERY WELL. SREF SUGGESTS GREATEST COVERAGE OF
CONVECTION THROUGH THIS AFTERNOON WILL BE NEAR OR JUST WEST OF I95
CORRIDOR. BRIEF MVFR/IFR CONDITIONS WITH BRIEF DOWNPOURS AND POSSIBLE
HAIL WILL ACCOMPANY ANY TSTMS...OTHERWISE VFR CIGS EXPECTED.
MEANWHILE...STRATUS DECK SOUTH OF THE CAPE IS ERODING SO MAINLY VFR
EXPECTED THIS AFTERNOON FMH-HYA-ACK.

TONIGHT...WDLY SCT MVFR SHOWERS AND THUNDERSTORMS POSSIBLE
EARLY...OTHERWISE VFR. IFR ST/FOG MAY DEVELOP AT ACK BY 00Z...AND
OVER INTERIOR TERMINALS AND HYA/FMH AFT 06Z.

SATURDAY...LOCAL IFR POSSIBLE EARLY...OTHERWISE VFR. SCT SHOWERS/TSTMS
ASSOCD WITH NEXT SHORTWAVE MAY BRING BRIEF MVFR CONDITIONS
14-18Z...PRIMARILY MHT-ORH-BOS. RAPID DRYING OCCURRING AFT 18Z WITH
WEST WIND GUSTS TO 25 KT POSSIBLE.

OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...

GENERALLY VFR BUT WITH SCATTERED MVFR CIGS/VSBYS IN SHOWERS
ESPECIALLY TUESDAY.  ALSO AREAS OF IFR/LIFR IN FOG EARLY SUNDAY
MORNING AND AGAIN EARLY MONDAY MORNING.

&&

.MARINE...
TODAY...AREAS OF FOG REMAINED ACROSS OUR SOUTHEAST WATERS LATE THIS
MORNING.  HOWEVER...WE DO EXPECT THE FOG TO BURNOFF BY EARLY
AFTERNOON.  OTHERWISE...A FEW THUNDERSTORMS WITH HAIL MAY AFFECT OUT
WATERS MAINLY TO THE NORTH OF PLYMOUTH MA LATE THIS AFTERNOON.

TONIGHT...EVENING SHRA AND TSRA WITH SOME LIMITED VSBYS IN FOG PATCHES
OVERNIGHT. OTHERWISE WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA EXCEPT NEAR ANY THUNDERSTORMS.

UNDERCUT WNA SEAS BY ABOUT 10 PERCENT TODAY AND TONIGHT.

SATURDAY...SOUTHERLY SWELL MAY ALLOW SEAS TO BUILD UP TO 5 FT
ACROSS THE OUTER WATERS. MORNING FOG PATCHES. SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE NORTHERN WATERS.

OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...

WINDS REMAIN BELOW SMALL CRAFT LEVELS THROUGH THE PERIOD.  SEAS MAY
REACH 5 FEET ON THE SOUTHERN AND SOUTHEAST OUTER WATERS SATURDAY
NIGHT AND SUNDAY.

MON AND TUE...NO HEADLINES.

&&

.HYDROLOGY...
HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN POSTED ACROSS MOST OF
SOUTHERN NEW ENGLAND THIS AFTERNOON EXCEPT THE CAPE AND THE ISLANDS.
PLEASE REFER TO THE LATEST FFABOX FOR DETAILS.

&&

.CLIMATE...
A LOWEST MAXIMUM RECORD WAS TIED AT WORCESTER REGIONAL AIRPORT. THE LOWEST
MAXIMUM TEMPERATURE OF 62 DEGREES JULY 2 2009 TIES JULY 2 1986.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-
     026.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...FRANK
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...WTB/KJC
MARINE...WTB/FRANK/STRAUSS
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jul 3, 11:03 AM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1103 AM EDT FRI JUL 3 2009

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-041515-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
1103 AM EDT FRI JUL 3 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
INTO THE EARLY EVENING. THE STRONGEST STORMS WILL PRODUCE HAIL. MOST
OF THE HAIL WILL BE PEA SIZE...BUT A FEW OF THE STORMS MAY BECOME
SEVERE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE PENNY TO
NICKEL SIZE HAIL.

IN ADDITION...THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS TODAY ACROSS
PORTIONS OF THE SOUTH COAST...MARTHAS VINEYARD AND BLOCK ISLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-041515-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
1103 AM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-041515-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1103 AM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH HAIL ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. THE BEST CHANCE FOR THIS WILL BE ACROSS THE WATERS
NORTH OF PLYMOUTH MASSACHUSETTS.

LOCALLY DENSE FOG MAY AGAIN FORM TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...MAINLY ALONG THE NORTHEASTERN MASSACHUSETTS COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 2:12 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT FRI JUL 3 2009

CTZ003-004-031845-
TOLLAND CT-WINDHAM CT-
212 PM EDT FRI JUL 3 2009

AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35
MPH AND SMALL HAIL OVER MANSFIELD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MANSFIELD...WILLINGTON...
  CHAPLIN...HAMPTON...ASHFORD...EASTFORD...WOODSTOCK...UNION...PUTNAM
  AND POMFRET

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

MLE
Special weather statement, Jul 3, 2:24 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
224 PM EDT FRI JUL 3 2009

CTZ004-RIZ001>004-031900-
EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WESTERN KENT RI-WINDHAM CT-
224 PM EDT FRI JUL 3 2009

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NORTHWEST OF COVENTRY...OR ABOUT 13 MILES
EAST OF PLAINFIELD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... SCITUATE...CRANSTON...
  SMITHFIELD...PROVIDENCE...NORTH PROVIDENCE...JOHNSTON AND EAST
  PROVIDENCE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

THIS STORM IS PRODUCING CLOUD TO GROUND LIGHTNING. IF YOU ARE CAUGHT
OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID
OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS.

MLE
Special weather statement, Jul 3, 3:31 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
331 PM EDT FRI JUL 3 2009

MAZ017-020-RIZ002-005-032015-
BRISTOL RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-SOUTHERN
BRISTOL MA-
331 PM EDT FRI JUL 3 2009

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER BARRINGTON...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WARREN...SWANSEA AND SOMERSET

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

MLE
Special weather statement, Jul 3, 3:35 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT FRI JUL 3 2009

MAZ005-012-013-032030-
CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
335 PM EDT FRI JUL 3 2009

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTH OF MILLBURY...OR ABOUT 13 MILES WEST
OF MILFORD...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MILLBURY...SUTTON...
  WHITINSVILLE...UXBRIDGE...NORTHBRIDGE...GRAFTON...UPTON...
  HOPEDALE...MILFORD...WESTBOROUGH AND HOPKINTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

MLE
Special weather statement, Jul 3, 3:41 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT FRI JUL 3 2009

MAZ003-004-010-011-032030-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-
341 PM EDT FRI JUL 3 2009

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES EAST OF BELCHERTOWN...OR ABOUT 11 MILES
SOUTHEAST OF AMHERST...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WARE...WEST BROOKFIELD...
  HARDWICK...NEW BRAINTREE...NORTH BROOKFIELD...OAKHAM AND BARRE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

KJC
Local storm report, Jul 3, 3:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             WARWICK                 41.70N 71.42W
07/03/2009  M0.75 INCH       KENT               RI   AMATEUR RADIO

            PENNY SIZE HAIL

&&

MLE

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:06 PM EDTAreal Flood WarningBOXWorcester3 hr
Jul 3, 4:08 AM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more16 hr
Jul 3, 2:57 PM EDTSpecial Marine WarningBOX33 min
Jul 3, 4:07 PM EDTSmall Craft AdvisoryBOX27 hr
Jul 3, 5:59 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire31 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.